Nearly every bathroom medicine cabinet has its own stash of pain killers, with acetaminophen alone or in a combination product leading the pack. There is a dominant brand name with its own variants of extra-strength and nighttime formulations. Then there are the many generics and a few name brand wannabe's. There are over-the-counter forms and prescription variants (the latter, combinations with restricted painkillers). For a long time, this veritable acetaminophen smorgasbord has been more of a problem than solution in health care. The FDA finally decided to do something about it.
On January 13, the FDA announced a forced reformulation of all prescription combination pain killers with more than 325 milligrams (mg) of acetaminophen per tablet, pill, or capsule (http://www.fda.gov/Drugs/DrugSafety/ucm239821.htm). The new FDA rule applies to about half of the more than 70 different previously approved prescription formulations, many of which have no brand name. Others on the list, such as Vicodin and Lortab, are almost household names, depending on the household. It was ironically reassuring that "Fioricet with codeine" was among the formulations not impacted, since it is limited to 325 mg acetaminophen, mixed with butalbital, caffeine, and the aforementioned codeine. Fioricet is an analogue of aspirin-containing Fiorinal, named in the 1960s after Montefiore Hospital's migraine headache clinic. And Montefiore Hospital, after all, was named after Moses Montefiore, who was a good man and lived to be 100 years old.
If you think this train of logic jumped the tracks, consider the rationale behind the FDA action. It did not touch over-the-counter formulations of acetaminophen greater than 325 mg (http://www.nytimes.com/2011/01/14/health/policy/14fda.html?ref=gardinerharris). Nor does the new limit do much of anything for the more fundamental problem of patients unwittingly overdosing by using more than one acetaminophen containing product. Under a header "Additional Information to Patients," the FDA bulleted:
Do not take more than one product that contains acetaminophen at any given time.
Sage counsel. I am not sure, however, that this alone will do the trick. And this is certainly too little and too late for some of the cases I have consulted on, patients who ingested more than one product at a time, understandably confused by the myriad of brands, generics, and formulations on the market. There are others who stuck with just one product, but strayed into a toxic dose because of poorly controlled pain or sometimes just through confusion brought on by concomitant opiates. Needless to say, intentional overdose with acetaminophen is still the main lethal poisoning scenario. Easily accessible extra-strength over-the-counter products don't do much to prevent that, either.
Nearly 500 years ago, the Renaissance physician Paracelsus is credited with the aphorism paraphrased as "The dose makes the poison" (the original German is a bit more convoluted). It seems that the FDA might benefit from a few history lessons.